Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Binghamton, NY

July 6, 2020Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 6, 2020, 1:36 PM EDT for Wyoming County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2020, 1:36 PM EDT (17:36 UTC)
Expired
Jul 6, 2020, 2:15 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wyoming County, PA

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:44 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 6, 9:44 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
944 AM EDT Mon Jul 6 2020

.SYNOPSIS...
Heat and humidity will build through the rest of the week. While
the majority of the time will be dry, scattered showers and
thunderstorms will be possible each afternoon. A cold front
will arrive Saturday, which will bring an additional chance for
showers and thunderstorms, along with somewhat cooler
temperatures to the region.

&&

.NEAR TERM /THROUGH TUESDAY/...
930 am update...
Forecast in good shape. Only minor adjustments. Convection will
start midday and continue into the evening. Plenty of
instability but little wind shear. Typical for summer.

previous discussion...
A shortwave trough along with the associated surface low
pressure system will shift off the New England coast today.
Meanwhile, a surface frontal boundary will set up across the
Twin Tiers. Temperatures quickly soar to the upper 80s to lower
90s. This frontal boundary, along with diurnally-driven
instability will provide enough lift for some scattered
afternoon and evening showers and thunderstorms to develop in
south-central NY and Northeast PA.

Plenty of CAPE will likely be present (~1500-2000 J/kg). The
limiting factor is the lack of shear (just ~20 knots 0-6 km bulk
shear). Lapse rates will be relatively steep. With all of this
in mind, some of the storms that do develop may become strong to
severe, especially across the Twin Tiers, southern Catskills,
and Poconos. Accordingly, SPC has this portion of the area
highlighted in a Marginal Risk in their Day 1 convective
outlook. Main threats with any storms that do develop will be
locally damaging winds, small hail, and heavy downpours.

Aside from these scattered thunderstorms, partly to mostly sunny
skies are expected today. North of the Twin Tiers may end up
remaining completely dry as these areas may be too far away from
the frontal boundary to see much convection develop.

The threat for strong to severe thunderstorms taper off this
evening, although a few lingering showers will be possible
before midnight. Otherwise, tonight will generally be partly
cloudy. A marine layer across the Catskills and Poconos may
bring some lower clouds and/or patchy fog to those areas late
tonight. Lows will likely be in the 60s.

The above mentioned frontal boundary will lift northeastward as
a warm front on Tuesday. With this boundary around, scattered
showers and thunderstorms are again possible, especially in the
afternoon. Otherwise, partly to mostly sunny skies are expected.

The bigger story for Tuesday will be the increasing heat and
humidity. High temperatures west of I-81 will likely be in the
upper 80s to lower 90s, with lower to upper 80s east of I-81.
With dew points climbing into the upper 60s to lower 70s, heat
indices across portions of the Southern Tier and Finger Lakes
regions will likely reach 95 degrees or higher. With increased
confidence of seeing these heat index values, a Heat Advisory
has been issued for Tioga, Chemung, Tompkins, Schuyler, Yates,
Seneca, Cayuga, and Onondaga counties. While heat indices will
be a bit lower elsewhere, it will still be hot and humid area-
wide.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A weak frontal boundary across the southern Catskills will lift
northeast of the region. With a lack of a lifting agent any
showers and thunderstorms should taper off in the evening
Tuesday. However, mugginess should continue with weak southerly
flow keeping lows Tuesday night in the upper 60's.

Another hot and humid day Wednesday with moisture and hot air
continuing  to be advecting into the region. A weak mid level
shortwave is still modeled to move through NY during the day.
Instability should be sufficient to increase the coverage to
more of a scattered variety Wednesday afternoon and evening.
Shear continues to be very weak. The main concerns would be
gusty winds from any downbursts and heavy rainfall with slower
storm motions. Outside of any storms highs should make a run at
90 for most locations with higher elevations staying in the
80's. Combined with humidity, afternoon maximum heat index
values should make a run at 95 for most lower elevation
locations west of I-81. However, more uncertainty is present on
Wednesday due to the cloud and thunderstorm potential.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Temperatures and heat index values should inch upward again
Thursday. Thursday now looks to be the hottest day of the week
given the lack of a lifting agent should keep thunderstorm
coverage to isolated at best. Boundary layer temperatures would
yield highs from 90-95 across the region with maximum heat
index values in the 95-100 range.

A little more intrigue here once we get to Friday. Mid and
upper level ridging trended stronger the last few model cycles
but is now steadier. The timing of our next cold front is
modeled to be in the Saturday to Sunday timeframe. However, it
also gives a window for a low pressure system to track up the
east coast before then.

Timing differences and the track of the low vary quite
considerably among the ensembles. More ensemble members now
bring at least cloud cover if not enhanced coverage of showers
and thunderstorms by Friday to NE PA and the Southern Catskills.
With this in mind, high temperature forecasts were lowered a
bit below blended model guidance. Still, most locations should
get close to or reach 90 Friday for highs.

Although the heat advisory currently does not expand into the
Wednesday through Friday period at this time potential is
present for the heat to be hazardous. Take precautions if out in
the heat this week. Wear loose light clothes, take breaks and
drink plenty of water.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Primarily VFR conditions are expected through 06Z Tuesday.
Scattered showers and thunderstorms are expected to develop
this afternoon and possibly impact KAVP and KELM. Have included
a TEMPO group for each of these terminals highlighting a 2 hour
window where thunder is most likely. In any thunderstorms that
do develop, brief visibility and/or ceiling restrictions will be
possible, along with brief gusty winds. A stray shower or
thunderstorm may also reach KBGM, but confidence was not high
enough to include in this set of TAFs.

After 06Z, a lower deck of clouds may move into the area and
possibly cause MVFR to Fuel Alternate ceiling restrictions at
all terminals except KSYR and KRME. Brief IFR ceilings will be
possible at KELM.

Outlook...

Tuesday through Friday...mainly VFR with a chance of brief
restrictions due to afternoon shower and thunderstorm activity.
Chance of IFR valley fog at ELM each morning.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory from 1 PM to 8 PM EDT Tuesday for NYZ015>018-
     023>025-055.

&&

SYNOPSIS...BJG/TAC
NEAR TERM...BJG/TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BJG
Hazardous weather outlook, Jul 6, 4:36 AM EDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Binghamton NY
436 AM EDT Mon Jul 6 2020

NYZ022-044>046-056-057-062-PAZ038>040-043-044-047-048-072-070845-
Steuben-Cortland-Chenango-Otsego-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
436 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon. Some
storms may become strong to severe with gusty winds, small hail, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity will be on the increase throughout the week. Heat
index values Wednesday through Friday afternoons have the potential
to get well into the 90s and perhaps around 100 degrees Thursday and
Friday afternoons in urban valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015>017-023>025-055-070845-
Yates-Seneca-Southern Cayuga-Schuyler-Chemung-Tompkins-Tioga-
436 AM EDT Mon Jul 6 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon. Some
storms may become strong to severe with gusty winds, small hail, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat and humidity will be on the increase throughout the week. Heat
index values Wednesday through Friday afternoons have the potential
to get well into the 90s and perhaps around 100 degrees Thursday and
Friday afternoons in urban valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ018-070845-
Onondaga-
436 AM EDT Mon Jul 6 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat and humidity will be on the increase throughout the week. Heat
index values Wednesday through Friday afternoons have the potential
to get well into the 90s and perhaps around 100 degrees Thursday and
Friday afternoons in urban valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-036-037-070845-
Northern Oneida-Madison-Southern Oneida-
436 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity will be on the increase throughout the week. Heat
index values Wednesday through Friday afternoons have the potential
to get well into the 90s and perhaps around 100 degrees Thursday and
Friday afternoons in urban valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 1:17 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
117 PM EDT Mon Jul 6 2020

PAZ043-061815-
Wyoming PA-
117 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORM WILL AFFECT...WESTERN WYOMING COUNTY UNTIL 215
PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kasson Brook, or 11 miles west of Tunkhannock, moving northeast at 5
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vernon, Tunkhannock, Noxen, Mehoopany, Meshoppen, Forkston, Kasson
Brook, Osterhout, Evans Falls and Lovelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4146 7625 4152 7622 4160 7621 4165 7613
      4165 7612 4164 7611 4164 7602 4148 7587
      4138 7618
TIME...MOT...LOC 1716Z 236DEG 5KT 4150 7617

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:16 AM EDTHeat AdvisoryBGMCayuga, Chemung, Onondaga, Schuyler, Seneca, Tioga and 2 more40 hr
Jul 6, 3:55 PM EDTSpecial Weather StatementBGMSteuben65 min
Jul 6, 4:13 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga47 min
Jul 6, 4:17 PM EDTSevere Thunderstorm WarningBGMSteuben20 min
Jul 6, 4:46 PM EDTSpecial Weather StatementBGMSteuben44 min
Jul 6, 4:56 PM EDTSpecial Weather StatementBGMSullivan49 min
Jul 6, 5:03 PM EDTSevere Thunderstorm WarningBGMSullivan42 min
Jul 6, 5:10 PM EDTSpecial Weather StatementBGMSullivan65 min
Jul 6, 5:19 PM EDTSevere Thunderstorm WarningBGMSullivan41 min
Jul 6, 5:28 PM EDTSpecial Weather StatementBGMChemung47 min
Jul 6, 5:35 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben40 min
Jul 6, 5:43 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jul 6, 5:47 PM EDTSevere Thunderstorm WarningBGMSullivan43 min
Jul 6, 6:05 PM EDTSevere Thunderstorm WarningBGMSullivan55 min
Jul 6, 6:35 PM EDTSpecial Weather StatementBGMSullivan55 min
Jul 6, 6:43 PM EDTSevere Thunderstorm WarningBGMSullivan62 min
Jul 6, 6:54 PM EDTSpecial Weather StatementBGMSullivan51 min
Jul 6, 1:17 PM EDTSpecial Weather StatementBGMWyoming58 min
Jul 6, 1:44 PM EDTAreal Flood AdvisoryBGMWyoming3 hr
Jul 6, 1:54 PM EDTFlash Flood WarningBGMWyoming2 hr
Jul 6, 2:36 PM EDTSpecial Weather StatementBGMWyoming39 min
Jul 6, 3:32 PM EDTSpecial Weather StatementBGMBradford43 min
Jul 6, 4:25 PM EDTSpecial Weather StatementBGMBradford50 min
Jul 6, 4:54 PM EDTSpecial Weather StatementBGMWayne51 min
Jul 6, 7:49 PM EDTSpecial Weather StatementBGMPike26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.